Alert archive / Wisconsin / Frost Advisories in 2015

Frost Advisory 1, NWS La Crosse, WI

May 12, 201510 counties in Wisconsin

NWS La Crosse, WI issued this frost advisory at May 12, 2015, 3:29 PM CDT for 10 counties in Wisconsin. It took effect at May 13, 2015, 12:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 12, 2015, 3:29 PM CDT (20:29 UTC)
In effect from
May 13, 2015, 12:00 AM CDT
Expired
May 13, 2015, 7:00 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2015-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2015-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WWUS73 KARX 122029
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
329 PM CDT TUE MAY 12 2015

...FROST IS EXPECTED TO FORM TONIGHT...

.FROST IS EXPECTED TO FORM ACROSS MOST OF WESTERN AND CENTRAL
WISCONSIN TONIGHT. AS HIGH PRESSURE DRIFTS OVER THE REGION...SKIES
WILL CLEAR OUT AND WITH LIGHT WINDS...TEMPERATURES WILL DROP INTO
THE UPPER 20S TO THE MIDDLE 30S. WITH THESE CONDITIONS...AREAS TO
WIDESPREAD FROST SHOULD FORM.

WIZ017-029-033-034-041>044-053-055-130430-
/O.NEW.KARX.FR.Y.0001.150513T0500Z-150513T1200Z/
TAYLOR-CLARK-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-
VERNON-RICHLAND-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...RICHLAND CENTER
329 PM CDT TUE MAY 12 2015

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM CDT
WEDNESDAY. 

* FROST IS EXPECTED TO FORM TONIGHT AS TEMPERATURES FALL INTO THE
  UPPER 20S TO MIDDLE 30S.

* TEMPERATURE SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

04
3 follow-up statements
622 
WWUS73 KARX 130247
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
947 PM CDT TUE MAY 12 2015

...AREAS OF FROST OVERNIGHT...

.WITH CLEAR SKIES AND LIGHT WINDS...TEMPERATURES ARE GOING TO
TUMBLE INTO THE UPPER 20S TO THE MIDDLE 30S OVERNIGHT. AREAS OF
FROST WILL RESULT...ESPECIALLY IN COLD DRAINAGE LOCATIONS. 

WIZ017-029-033-034-041>044-053-055-131100-
/O.CON.KARX.FR.Y.0001.150513T0500Z-150513T1200Z/
TAYLOR-CLARK-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-
VERNON-RICHLAND-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...RICHLAND CENTER
947 PM CDT TUE MAY 12 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

* FROST IS EXPECTED OVERNIGHT AS TEMPERATURES FALL INTO THE UPPER
  20S TO MIDDLE 30S.

* TEMPERATURE SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
459 
WWUS73 KARX 130734
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
234 AM CDT WED MAY 13 2015

...AREAS OF FROST THIS MORNING...

.WITH CLEAR SKIES AND LIGHT WINDS...TEMPERATURES HAVE FALLEN INTO
THE LOWER TO MIDDLE 30S THIS MORNING ALONG AND EAST OF THE
MISSISSIPPI RIVER. AREAS OF FROST CAN BE EXPECTED THIS
MORNING...ESPECIALLY IN COLD DRAINAGE LOCATIONS.

WIZ017-029-033-034-041>044-053-055-131200-
/O.CON.KARX.FR.Y.0001.000000T0000Z-150513T1200Z/
TAYLOR-CLARK-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-
VERNON-RICHLAND-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...RICHLAND CENTER
234 AM CDT WED MAY 13 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* FROST IS EXPECTED THIS MORNING AS TEMPERATURES FALL INTO THE
  UPPER 20S TO MIDDLE 30S.

* SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF LEFT
  UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DTJ
111 
WWUS73 KARX 131149
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
649 AM CDT WED MAY 13 2015

...TEMPERATURES WARMING THIS MORNING...

.WITH TEMPERATURES WARMING THIS MORNING...THE FROST ADVISORY WILL
BE ALLOWED TO EXPIRE AT 7 AM.

WIZ017-029-033-034-041>044-053-055-131300-
/O.EXP.KARX.FR.Y.0001.000000T0000Z-150513T1200Z/
TAYLOR-CLARK-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-
VERNON-RICHLAND-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...RICHLAND CENTER
649 AM CDT WED MAY 13 2015

...FROST ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

WITH TEMPERATURES WARMING THIS MORNING...THE FROST ADVISORY WILL
BE ALLOWED TO EXPIRE AT 7 AM.

$$

DTJ

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 12, 3:25 PM CDT, 4 minutes earlier.

Area forecast discussion, May 12, 3:25 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT TUE MAY 12 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 325 PM CDT TUE MAY 12 2015

FORECAST CONCERNS INCLUDE TEMPERATURES/FROST HEADLINES TONIGHT
AND THEN PRECIP/THUNDERSTORM CHANCES THROUGH EARLY NEXT WEEK.
DESPITE SOME MODEL TIMING DIFFERENCES FOR THURSDAY/S SYSTEM...
12.12Z MODEL SUITE IN GOOD OVERALL AGREEMENT THROUGH THURSDAY...
BUT THEN DIVERGE ON THE CONVECTIVE DETAILS FRIDAY INTO THE
WEEKEND. WILL USE A BLENDED MODEL APPROACH.

FOR TONIGHT...SURFACE RIDGE AXIS WILL SLIDE ACROSS THE UPPER MS
RIVER VALLEY...CENTERED ACROSS THE MN ARROWHEAD INTO NORTH-CENTRAL
WI BY 12Z WEDNESDAY. SHOULD SEE SOME INCREASING SOUTHEASTERLY
RETURN FLOW ACROSS SOUTHEAST MN AND NORTHEAST IA BY WEDNESDAY
MORNING...BUT FOR AREAS EAST OF THE MS RIVER...A WEAK PRESSURE
GRADIENT WILL LEAD TO CALM WINDS THROUGH THE NIGHT. IN ADDITION...
SIMULATED IR IMAGERY FROM THE NSSL WRF SUGGESTS CURRENT CU WILL
DISSIPATE AFTER SUNSET AND CIRRUS ACROSS THE DAKOTAS INTO CENTRAL
MN SHOULD REMAIN JUST WEST OF THE FORECAST AREA. AS A RESULT...
EXPECT MOSTLY CLEAR SKIES OVERNIGHT ALLOWING FOR MAXIMUM NOCTURNAL
COOLING. WILL HOIST A FROST ADVISORY FOR ALL WI COUNTIES EXCEPT
FOR BUFFALO/CRAWFORD/GRANT FROM MIDNIGHT THROUGH 7 AM WEDNESDAY
WHERE OVERNIGHT TEMPERATURES WILL FALL INTO THE UPPER 20S TO
MID 30S.

WARM AIR ADVECTION TO INCREASE ON WEDNESDAY ALLOWING TEMPERATURES
TO REBOUND BACK INTO THE UPPER 50S TO LOWER 60S. SOUTHEAST WINDS
TO INCREASE BETWEEN 10 AND 20 MPH AS SURFACE PRESSURE GRADIENT
STRENGTHENS ACROSS THE REGION. SHOULD SEE A FAIR AMOUNT OF SUN AS
CLOUDS/PRECIP WILL BE ANCHORED TO PRIMARY WARM FRONTAL BOUNDARY
FARTHER NORTH AND WEST ACROSS THE DAKOTAS INTO NORTHERN MN.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 325 PM CDT TUE MAY 12 2015

RAIN SHOWERS TO INCREASE FROM WEST TO EAST THURSDAY AND THURSDAY
NIGHT AS A SHORT-WAVE EJECTS INTO THE UPPER MIDWEST FROM A BROADER
PACIFIC TROUGH PARKED ALONG THE WEST COAST. FRONTOGENESIS IS
RATHER WEAK WITH THIS SYSTEM...BUT MODEST WARM AIR ADVECTION/
ISENTROPIC LIFT COMBINED WITH INCREASING MOISTURE TRANSPORT WILL
RESULT IN A SWATH OF SHOWERS MOVING ACROSS THE REGION. PWATS RISE
ABOVE ONE INCH...RESULTING IN WIDESPREAD ACCUMULATIONS OF AT LEAST
A HALF INCH AND POSSIBLY AN INCH OR HIGHER IN SOME PLACES. THUNDER
WILL NOT ACCOMPANY THIS SYSTEM AS INSTABILITY IS NEARLY NON-
EXISTENT. CLOUDS/RAIN WILL KEEP THURSDAY COOL WITH AFTERNOON HIGHS
ONLY IN THE UPPER 50S TO LOWER 60S.

CONVECTIVE POTENTIAL A BIT MURKY FRIDAY INTO SATURDAY. BEST
MOISTURE TRANSPORT FOCUSES ITSELF EITHER EAST OR WEST OF THE
FORECAST AREA AND WITH LITTLE UPPER LEVEL DYNAMIC SUPPORT GIVEN
STRENGTHENING RIDGE...THUNDERSTORM POTENTIAL IS UNCERTAIN. BEST
CHANCE WOULD BE SATURDAY WITH NORTHWARD SURGING WARM FRONT. FOR
NOW...WILL FOLLOW SUPERBLEND 20 TO 30 PERCENT CHANCES. OF GREATER
CERTAINTY WILL BE INCREASING TEMPERATURES WITH HIGHS IN THE 60S TO
LOWER 70S ON FRIDAY RISING INTO THE MID TO UPPER 70S FOR SATURDAY.

BETTER CHANCE FOR MORE ORGANIZED THUNDERSTORMS ON SUNDAY WITH
APPROACHING PACIFIC TROUGH AND COLD FRONT. MUCAPE AND BULK SHEAR
WITHIN THE 0 TO 6 KM LAYER INCREASE TO BETWEEN 1000 AND 1500 J/KG
AND 35 TO 40 KTS RESPECTIVELY...BUT ONGOING CONVECTION EARLIER IN
THE DAY COULD IMPACT AFTERNOON/EVENING THUNDERSTORM/SEVERE POTENTIAL.
THIS IS HIGHLIGHTED IN THE DAY 6 SPC OUTLOOK AND SOMETHING TO
WATCH THROUGH THE WEEK. DRIER/COOLER CONDITIONS RETURN MONDAY/
TUESDAY AFTER COLD FRONTAL PASSAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1201 PM CDT TUE MAY 12 2015

LOW LEVEL CYCLONIC FLOW AROUND THE SYSTEM EXITING THE NORTHERN
GREAT LAKES CONTINUES TO PRODUCE CLOUDS AND FEW SHOWERS ACROSS THE
AREA. FOR THE MOST PART...THE SHOWERS HAVE MOVED EAST OF BOTH TAF
SITES AND DO NOT ANTICIPATE THESE BEING A PROBLEM FOR THE
REMAINDER OF THE AFTERNOON. VISIBLE SATELLITE TRENDS SHOW THE
WESTERN PORTION OF THE CLOUD DECK IS BECOMING MORE OPEN CELLULAR
SUGGESTING THESE CLOUDS WILL DISSIPATE AT SOME POINT THIS
AFTERNOON. BOTH THE 12.15Z RAP AND 12.12Z NAM SUGGEST THE LOW
LEVEL MOISTURE FIELD WILL CONTINUE TO SLIDE EAST WITH THE
DEPARTING SYSTEM WITH THE CLOUDS SCATTERING OUT BY MID AFTERNOON.
UNTIL THIS HAPPENS...THE CEILINGS WILL FLUCTUATE BETWEEN MVFR AND
VFR. THESE LOWER CLOUDS WILL TOTALLY DISSIPATE WITH SUNSET THIS
EVENING AND THE WINDS WILL DIMINISH AS HIGH PRESSURE BUILDS IN.
THIS HIGH WILL QUICKLY SLIP EAST OF THE AREA WEDNESDAY MORNING
ALLOWING THE WINDS TO BECOME EAST AND INCREASE TO AROUND 10 KNOTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM CDT WEDNESDAY FOR
     WIZ017-029-033-034-041>044-053-055.

MN...NONE.
IA...NONE.
&&

SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...04
Hazardous weather outlook, May 12, 3:39 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
339 AM CDT TUE MAY 12 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
339 AM CDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS POSSIBLE ALONG AND EAST OF THE MISSISSIPPI RIVER
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING THUNDERSTORM CHANCES WILL BE SEEN FROM SATURDAY THROUGH
MONDAY. IT IS STILL TOO EARLY TO DISCERN IF THESE STORMS WILL BE
SEVERE OR NOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-034-042>044-131100-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
339 AM CDT TUE MAY 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN.

.DAY ONE...TODAY INTO TONIGHT

FROST IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING THUNDERSTORM CHANCES WILL BE SEEN FROM SATURDAY THROUGH
MONDAY. IT IS STILL TOO EARLY TO DISCERN IF THESE STORMS WILL BE
SEVERE OR NOT.

.SPOTTER INFORMATION STATEMENT...

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DTJ/DAS

Nearby

Frost Advisories in Wisconsin, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.